Alert archive / Tennessee / Flash Flood Warnings in 2008
Flash Flood Warning 103, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 27, 2008, 11:52 PM CDT for 5 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2008, 11:52 PM CDT (04:52 UTC)
- Expired
- May 28, 2008, 2:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chester County, TN, Decatur County, TN, Hardin County, TN, Henderson County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 149 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 280456
FFWMEG
TNC023-039-071-077-109-280745-
/O.NEW.KMEG.FF.W.0103.080528T0452Z-080528T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1152 PM CDT TUE MAY 27 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN DECATUR COUNTY IN TENNESSEE...
CHESTER COUNTY IN SOUTHWEST TENNESSEE...
HARDIN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 245 AM CDT
* AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN MOVING ACROSS SOUTHWEST TENNESSEE TOWARD THE
WARNED AREA. SEVERAL INCHES OF RAIN HAS FALLEN ACROSS THE WARNED
AREA OVER THE LAST 48 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHILOH...
SELMER...SAVANNAH...SARDIS...REAGAN...PARSONS...OLIVE HILL...MORRIS
CHAPEL...MIFFLIN...MCNAIRY...MASSEYVILLE...JACKS CREEK...
HENDERSON...DECATURVILLE...CRUMP AND ADAMSVILLE.
THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD IN PARSONS...CONCORD ROAD AT LESTER CREEK...
FAIRGROUND ROAD...LARGE ROAD AT RUSSIAN CREEK...LARGO ROAD 4...
NORTHWOOD STREET IN PARSONS AND OLD LEXINGTON ROAD AT BEAR CREEK .
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3561 8801 3560 8799 3547 8799 3545 8802
3543 8799 3501 8798 3501 8877 3545 8877
3549 8868 3557 8859 3568 8802
TIME...MOT...LOC 0452Z 180DEG 0KT 3510 8848
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 27, 9:11 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 27, 9:11 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 911 PM CDT TUE MAY 27 2008 .UPDATE... A COLD FRONT EXTENDS FROM SOUTHERN MISSOURI INTO OHIO VALLEY THIS EVENING. MEANWHILE...A VERY MOIST AND MARGINALLY UNSTABLE AIRMASS COVERS THE MID SOUTH AND THUNDERSTORMS CONTINUE TO DEVELOP IN RESPONSE TO A WEAK MID LEVEL SHORTWAVE MOVING THROUGH THE REGION. THE SEVERE THREAT CONTINUES TO DIMINISH WITH SBCAPES OF 500 TO 1000 J/KG AND LIFTED INDEX VALUES AROUND -2C. A FEW STORMS COULD PRODUCE 40 MPH GUSTS AND SMALL HAIL. HOWEVER...HEAVY RAIN THREAT WILL CONTINUE FOR A LEAST THE NEXT FEW HOURS. PRECIPITABLE WATER VALUES AROUND 2 INCHES COMBINED WITH WEAK WINDS ALOFT ARE COMBINING TO CREATE LOCALLY HEAVY RAINFALL. THE CLUSTER OF STORMS FROM UNION CITY TO SOMERVILLE WILL BE MOVING EAST INTO AREA THAT HAVE SEEN A LOT OF RAIN OVER THE LAST 2 DAYS AND WE WILL BE MONITORING FOR ADDITIONAL FLOODING. THE COLD FRONT WILL SLOWLY WORK SOUTH INTO NORTHERN SECTIONS OF THE MID SOUTH BY MORNING. REGIONAL RADAR DEPICTS SOME DEVELOPMENT ALONG THE FRONT IN SOUTHERN MISSOURI AND AS A RESULT WILL LEAVE RAIN CHANCES ALONE FOR THE REMAINDER OF THE NIGHT. ONGOING FORECAST HANDLES SITUATION WELL WITH NO CHANGES PLANNED. && .PREV DISCUSSION... /ISSUED 334 PM CDT TUE MAY 27 2008/ POSSIBLE HEAVY RAINFALL...FLASH FLOODING...AND SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING ARE THE MAIN CONCERNS. LATEST MODELS WERE IN DECENT AGREEMENT FOR THE NEXT SEVERAL DAYS. USED A BLEND OF THEM. DID NOT MAKE MAJOR CHANGES TO THE PREVIOUS FORECAST. AT 330 PM CDT...HEAVY RAINFALL WITH NUMEROUS SHOWERS AND THUNDERSTORMS WAS OCCURRING OVER NORTHEAST MISSISSIPPI. ADDITIONAL WEAKENING SHOWERS WERE NEAR UNION CITY TENNESSEE. TEMPERATURES RANGED FROM THE UPPER 60S NEAR SAVANNAH TENNESSEE WHERE RAIN HAS COOLED THE AIR TO THE UPPER 80S NEAR TUNICA MISSISSIPPI. SEVERAL WEAK MID LEVEL LOW PRESSURE DISTURBANCES/SHORT WAVES WERE NEARBY AND A MAIN COLD FRONT WAS LOCATED FROM SOUTHWEST MISSOURI TO SOUTHERN INDIANA. THROUGH 10 PM CDT...MONITORING FOR POSSIBLE REDEVELOPMENT OF SHOWERS AND STORMS WEST OF A UNION CITY TN TO CLARKSDALE MS LINE... INCLUDING THE MEMPHIS AND JONESBORO AR AREAS. THESE AREAS HAVE ESCAPED THE HEAVIEST RAINFALL AND SHOWERS/STORMS TODAY AS A COLD POOL/STABLE AIR FROM A EARLIER DECAYING MCS MOVED THROUGH. THESE AREAS HAVE BEEN EXPERIENCING A GOOD AMOUNT OF SUN OVER THE PAST FEW HOURS...ALLOWING TEMPERATURES TO REBOUND. WITH INSTABILITY FORECAST TO INCREASE WITH LIFTED INDICES FORECAST IN THE -4 TO -8 RANGE...THINK REDEVELOPMENT WILL OCCUR WITH A FEW STRONG TO SEVERE STORMS. ANY STORM WILL BE SLOW MOVING AND PULSE TYPE WITH HEAVY RAINFALL AND DAMAGING WINDS THE MAIN HAZARDS. NO CONVECTIVE WATCHES...SEVERE THUNDERSTORM OR FLASH FLOOD...ARE ANTICIPATED AS ANY SEVERE/FLOODING POTENTIAL WILL BE LOCALIZED. THESE STORMS SHOULD DIMINISH WITH THE LOSS OF DAYTIME HEATING. ACROSS THE REST OF THE MIDSOUTH....THINK THE CURRENT SHOWERS AND STORMS OVER NE MS WILL CONTINUE TO WEAKEN AND PUSH EAST OF THE FORECAST AREA...BUT STILL MAY DUMP ANOTHER INCH OR TWO THIS AFTERNOON. BELIEVE RAIN SOAKED AREAS NEAR THE TN RIVER IN WEST TN WILL NOT GET MUCH MORE HEAVY RAIN AS THE AIR HAS BEEN WORKED OVER AND IS STABLE FROM TODAY/S SHOWERS AND STORMS. REGARDLESS...SOME SHOWERS AND STORMS MAY DEVELOP THIS EVENING. AFTER 10 PM CDT TONIGHT...THINK MOST...IF NOT ALL CONVECTION... WILL DIE DOWN...ESPECIALLY WITH WEAK WINDS AND LACK OF A LOW LEVEL JET TO IMPORT MOISTURE AND ADDITIONAL INSTABILITY. THE SURFACE FRONT SHOULD SAG SOUTH INTO AREAS NORTH OF INTERSTATE 40 AFTER MIDNIGHT. FOG MAY BE A CONCERN IF SKIES CAN CLEAR...BUT THINK DEVELOPMENT WILL BE LIMITED BY ABUNDANT CLOUD COVER. LOWS TONIGHT WILL RANGE FROM THE LOWER 60S BEHIND THE FRONT TO THE UPPER 60S ALONG AND SOUTH OF INTERSTATE 40. WEDNESDAY...THINK RAIN COVERAGE/INTENSITY WILL BE MUCH LESS THAN TODAY AND MAINLY CONFINED TO NORTH MISSISSIPPI AS THE COLD FRONT CONTINUES MOVING SOUTH. SCALED BACK RAIN CHANCES IN MOST AREAS AS LOW STRATUS CLOUDS BEHIND THE FRONT SHOULD KEEP THE AIR STABLE AND LIMIT DEVELOPMENT OF SHOWERS AND STORMS...EXCEPT FOR PERHAPS NE MS WHERE THE FRONT WILL BE SLOWER TO ARRIVE. A FEW STRONG STORMS WITH HEAVY RAINFALL MAY OCCUR OVER NE MS...BUT THINK THE HEAVIEST STUFF WILL BE FARTHER SOUTHEAST OVER CENTRAL ALABAMA. CLOUDS AND COOLER AIR WILL KEEP TEMPERATURES DOWN AND MAINLY IN THE LOWER 80S. WEDNESDAY NIGHT THROUGH FRIDAY...DRY CONDITIONS ARE FORECAST AS HIGH PRESSURE BUILDS IN. TEMPERATURES WILL WARM BACK UP TO ABOVE NORMAL VALUES BY FRIDAY WITH HIGHS NEAR 90. LOWS WILL MAINLY BE IN THE 60S WITH HUMIDITY VALUES SLOWLY CLIMBING. FRIDAY NIGHT THROUGH NEXT TUESDAY...LONG TERM MODELS ARE IN SOME DISAGREEMENT WITH THE PLACEMENT OF FRONTS AND UPPER LEVEL RIDGES. SEEMS LIKE THE ECMWF HAS BEEN MOST CONSISTENT...KEEPING THE UPPER LEVEL RIDGE JUST WEST OF THE AREA. WITH THE DISCREPANCY IN THE MODELS...KEPT THE PREVIOUS FORECAST OF LOW RAIN CHANCES AND ABOVE NORMAL TEMPERATURES EACH DAY. THE SETUP OF NORTHWEST MID LEVEL FLOW AND UNSTABLE AIR FROM SOUTHWEST LOW LEVEL WINDS MAY ALLOW FOR MCS DEVELOPMENT...WHICH WOULD BRING POSSIBLE SEVERE WEATHER AND HEAVY RAINFALL SOMETIME DURING THIS TIME FRAME. TEMPERATURES APPEAR TO BE ON THE WARM SIDE AS WE ENTER JUNE WITH HIGHS AROUND 90 AND LOWS IN THE 65 TO 70 DEGREE RANGE. && .PRELIMINARY POINT TEMPS/POPS... MEM 69 82 67 86 / 50 30 10 10 MKL 66 81 63 85 / 50 30 10 0 JBR 66 81 63 85 / 40 20 10 0 TUP 68 82 67 86 / 50 50 20 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && SJM/MBS
Hazardous weather outlook, May 27, 10:10 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1010 PM CDT TUE MAY 27 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-282200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1010 PM CDT TUE MAY 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT LOCALLY HEAVY RAINFALL MAY CAUSE ADDITIONAL FLASH FLOODING IN SOME AREAS ACROSS THE MIDSOUTH OVERNIGHT. ONE TO TWO INCHES OF RAINFALL MAY OCCUR IN SOME LOCATIONS IN AN HOUR OR LESS. A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE MIDSOUTH OVERNIGHT. THESE STORMS MAY CONTAIN WINDS UP TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SJM
In the hours before
Special weather statement, May 27, 7:25 PM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 725 PM CDT TUE MAY 27 2008 MSZ001-TNZ088-280100- DE SOTO MS-SHELBY TN- 725 PM CDT TUE MAY 27 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER LYNCHBURG AT 725 PM CDT...MOVING NORTHEAST AT 21 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING THE CITIES OF HORN LAKE...OLIVE BRANCH AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 800 PM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:27 PM CDT | Areal Flood Advisory | MEG | Shelby | 81 min |
| May 27, 10:31 PM CDT | Areal Flood Advisory | MEG | Tipton | 77 min |
Nearby
Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.